Medsafe has become aware of a patient who suffered a severe rebound effect to topical steroids. Rebound of treated dermatosis, although not common, can be a significant issue with topical steroid use.
A young man was prescribed hydrocortisone 0.5% cream for a facial rash, which developed after exposure to a very cold climate. The rash, described as a little redness around his lower eyelids and some puffiness/minor swelling, worsened over the following few weeks leading him to seek treatment. The hydrocortisone successfully cleared the rash. However, the problem returned when use of the cream was stopped.
The strength of hydrocortisone was increased to 1%. This improved the condition during treatment but the rash reappeared, with increasing severity, when treatment stopped.
The condition deteriorated over the next month or so until both eyelids were completely covered with an angry red rash along with the area around the eyes. In addition, a rash developed around his mouth.
The rash worsened to such an extent that the patient visited a dermatologist. A five-day course of clobetasone butyrate (Eumovate) was prescribed. This was followed by a five-day course of hydrocortisone. Again the rash reappeared once treatment was stopped and the patient was advised to repeat the course of treatment. This treatment course was unsuccessful and the area around the eyes became more swollen and was continually red and inflamed.
Following some personal research, the patient decided to stop treatment with the topical steroids. After one month, the redness had subsided slightly but still flared regularly. The rash spread considerably to other parts of his body.
Three and a half months after stopping the steroids, his eyelids and surrounding area have almost regained their normal colouration and the swelling has subsided.
With topical corticosteroids, a number of adverse reactions are recognised, including irritancy, change in barrier function, allergy, tolerance, dependency, rebound and lack of response (Dermatologist personal communication, 19 February 2013).
The risk of an adverse effect depends on the strength of the steroid, the length of the application, the site of application and the skin problem.
Steroids are absorbed at different rates from different parts of the body. The palms of the hands absorb 0.1%, while the face absorbs 7%, and the eyelids absorb 30%1. In atopic dermatitis, where there is a defective epidermal barrier, the penetration of topical steroids is two- to ten-times greater than that through healthy skin2.
Topical steroids vary in strength from mild, such as hydrocortisone, to very potent, such as clobetasol propionate (Table 1). Topical steroids are also available in combination with antibacterial and antifungal medicines.
If you suspect a rebound reaction to a topical steroid, specialist advice should be sought.